|Chemo and Anemia
Oct 13, 2003
Hi Dr. Bob:
Have been poz for 3 years and being treated for KS for the past 2 by chemo (Started with Doxyl, switched to Taxol, bad reaction with Doxyl) My Dr. said I am a little anemic, not "horribly" but enough (sorry, don't have the number) but I wondered if this would be why I become VERY short of breath when doing "simple exertions" ie:running up the stairs, playing tennis (I feel like I am sucking air)and just overall tired. I am on Depo Testosterone 1cc/week I believe. Other meds include Ziagen, Epivir, Viramune. Any thoughts?
Response from Dr. Frascino
"Any thoughts?" Sure lots! Both HIV, as well as cancer chemotherapy, can cause anemia. Call the doctor and check your hemoglobin numbers. The low end of the normal range for men is 14 g/dL (12 g/dL for women). Certainly your symptoms of fatigue, shortness of breath on exertion, and exercise intolerance are quite classic for anemia. It's nice to know it's not "horrible," but certainly it must be significant enough if your doctor commented on it.
Is he treating your anemia? If not, he certainly should be! The treatment of choice would be Procrit. Procrit is a medication that you self-inject once per week. It stimulates the production of additional new red blood cells in your bone marrow, -- the red blood cell manufacturing plant. Procrit has been studied extensively in cancer patients and HIVers. It has been demonstrated to be remarkably effective in treating HIV-related anemia as well as anemia resulting from cancer chemotherapy. It corrects anemia, improves energy levels, and enhances quality of life. There is even an association with improved survival!
So, is it worth getting your "not horrible" anemia treated? Well, as Police Lieutenant Marge Gunderson put it so elegantly in the movie, "Fargo," "Ya, you betcha'!"
Get treated, get energized, and get back to the tennis court. Pete Sampras retired this year. We can't have you off the circuit as well, now can we?
CDC JUST LAUGHED..DEPRESSED AND SUICIDAL!!
Question on low Hb
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Hairy Tongue After Giving Oral Sex What Are The Chances Of HIV
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
- Purple Spots After Genital Rubbing Worried I Have HIV
- Can I Take Amoxicillin For Vaginal Infections?
- Genital Wart Statistics
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.